Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 95, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 2024, 8:40 AM CDT for 4 counties in Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2024, 8:40 AM CDT (13:40 UTC)
- Expired
- May 24, 2024, 9:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Knox County, IL, Marshall County, IL, Peoria County, IL, Stark County, IL
The radar
The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:07 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1392 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.9
The text
As transmitted.
681
WUUS53 KILX 241340
SVRILX
ILC095-123-143-175-241445-
/O.NEW.KILX.SV.W.0095.240524T1340Z-240524T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
840 AM CDT Fri May 24 2024
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Western Marshall County in central Illinois...
Stark County in north central Illinois...
Northern Knox County in west central Illinois...
Northern Peoria County in central Illinois...
* Until 945 AM CDT.
* At 840 AM CDT, a severe thunderstorm was located over Oneida, or 13
miles northeast of Galesburg, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Victoria around 845 AM CDT.
La Fayette around 850 AM CDT.
Toulon around 855 AM CDT.
Other locations in the path of this severe thunderstorm include
Wyoming, Castleton, Camp Grove, Sparland and Lacon.
This includes Interstate 74 between mile markers 49 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
4110 8934 4084 8953 4087 9035 4115 9025
4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 1340Z 271DEG 39KT 4108 9019
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
253 follow-up statements
698
WWUS53 KILX 241409
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
909 AM CDT Fri May 24 2024
ILC143-241418-
/O.CAN.KILX.SV.W.0095.000000T0000Z-240524T1445Z/
Peoria-
909 AM CDT Fri May 24 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PEORIA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central, north central and west central Illinois.
&&
LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
4110 8934 4097 8943 4097 9018 4115 9012
4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 1408Z 270DEG 27KT 4112 8988
$$
ILC095-123-175-241445-
/O.CON.KILX.SV.W.0095.000000T0000Z-240524T1445Z/
Marshall-Stark-Knox-
909 AM CDT Fri May 24 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR WESTERN MARSHALL...STARK AND NORTHEASTERN KNOX COUNTIES...
At 908 AM CDT, a severe thunderstorm was located over Toulon, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Wyoming around 915 AM CDT.
Castleton around 920 AM CDT.
Bradford and Camp Grove around 930 AM CDT.
Henry around 955 AM CDT.
Other locations impacted by this severe thunderstorm include West
Jersey, Lawn Ridge, Marshall-Putnam County Fairgrounds, Duncan,
Hopewell, and Marshall County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
4110 8934 4097 8943 4097 9018 4115 9012
4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 1408Z 270DEG 27KT 4112 8988
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
25954
WWUS53 KILX 241430
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
930 AM CDT Fri May 24 2024
ILC095-241439-
/O.CAN.KILX.SV.W.0095.000000T0000Z-240524T1445Z/
Knox-
930 AM CDT Fri May 24 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central and north central Illinois.
&&
LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
4110 8934 4097 8943 4097 8996 4115 8987
4123 8986 4124 8964
TIME...MOT...LOC 1429Z 270DEG 30KT 4115 8969
$$
ILC123-175-241445-
/O.CON.KILX.SV.W.0095.000000T0000Z-240524T1445Z/
Marshall-Stark-
930 AM CDT Fri May 24 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR WESTERN MARSHALL AND STARK COUNTIES...
At 929 AM CDT, a severe thunderstorm was located over Castleton, or 7
miles northeast of Wyoming, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Bradford around 935 AM CDT.
Henry around 950 AM CDT.
Other locations impacted by this severe thunderstorm include West
Jersey, Lawn Ridge, Marshall-Putnam County Fairgrounds, Duncan,
Hopewell, and Marshall County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
4110 8934 4097 8943 4097 8996 4115 8987
4123 8986 4124 8964
TIME...MOT...LOC 1429Z 270DEG 30KT 4115 8969
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
25931
WWUS53 KILX 241443
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
943 AM CDT Fri May 24 2024
ILC123-175-241453-
/O.EXP.KILX.SV.W.0095.000000T0000Z-240524T1445Z/
Marshall-Stark-
943 AM CDT Fri May 24 2024
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARSHALL AND STARK
COUNTIES WILL EXPIRE AT 945 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central and north central Illinois.
&&
LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
4110 8934 4097 8943 4097 8996 4115 8987
4123 8986 4124 8964
TIME...MOT...LOC 1443Z 271DEG 39KT 4115 8951
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:03 AM CDT, 2 hours 37 minutes earlier. Its key messages:
- A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front.
- Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play.
Area forecast discussion, May 24, 6:03 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 603 AM CDT Fri May 24 2024 .KEY MESSAGES... - A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front. - Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play. && .DISCUSSION... Issued at 236 AM CDT Fri May 24 2024 Early this morning, an occluded area of low pressure is centered over South Dakota while a cold front is in place across potions of Nebraska and Kansas. An MCS is ongoing along the cold front and is expected to track east across Iowa early this morning before shifting into Illinois mid to late this morning. Guidance is mixed on how well this line will stay together, but there is at least a chance for showers and storms to move across central Illinois mid to late this morning in a decaying state. Depending on how quickly we clear out from any morning convection, some models indicate that moderately strong instability will redevelop this afternoon as dew points near 70 degrees advect across central Illinois contributing to MLCAPE values of around 2000 J/kg. Forecast soundings show steep low/mid level lapse rates with no appreciable capping in place. Storms should be able to redevelop this afternoon on remnant outflow boundaries, or this evening as the synoptic cold front begins to move across the area. In general, deep layer shear is a bit marginal today, around 25-30 kt, but does become more favorable with values around 30-35 kt as the cold front approaches this evening. High pressure will build across central Illinois behind the departing cold front Saturday. At least a brief respite from the humidity is expected as dew points mix into the 40s Saturday afternoon under sunny skies. Sunday, low pressure is progged to lift from near Kansas City early in the morning to the western Great Lakes late in the evening. A broad warm sector will be in place across much of the Midwest. Central Illinois is expected to see temps in the upper 70s to lower 80s while dew points will be unseasonably high near 70 degrees. This combination of heat and humidity will contribute to strong instability Sunday afternoon with MLCAPE values around 3000 J/kg. Despite the somewhat loosely organized surface low, a negatively tilted shortwave trough and coupled upper jet will result in strong forcing for ascent across central Illinois Sunday. In addition, deep layer shear will be strong, 40 to 50 kts. Overall, kinematics and thermodynamics appear very favorable for severe weather somewhere in the region. The main question mark revolves around the evolution of early day convection which will be working across the mid Mississippi Valley Sunday morning on a veering LLJ initially focused over the mid Missouri Valley Saturday night. Outflow from these storms and convective debris adds some uncertainty in the details, but the day bears close watching for severe weather both along the warm front earlier in the day, and along the trailing cold front later in the day. Forecast soundings (NAM/SREF) Sunday show long, cyclonically curved hodographs along with very steep (>8.5-9.0 C/km) mid level lapse rates supportive of supercells and large hail. 0-1 km bulk shear of 15-25 kt and high SRH (>200 m2/s2) are supportive of supercell tornadoes. Storms should become linear with time with wind then becoming the primary hazard. Low pressure will lift to the Canadian Maritimes early next week while high pressure builds across the Great Plains. NW flow will prevail across central Illinois. Cold advection will drive steep low/mid level lapse rates and couldn't rule out some scattered showers/isolated storms, diurnally favored, in response to low amplitude shortwaves digging across the region in the NW flow. Temperatures will run a bit cooler through the first half of next week with highs only in the lower to mid 70s and overnight lows in the lower 50s. Deubelbeiss && .AVIATION... (For the 12z TAFs through 12z Saturday Morning) Issued at 602 AM CDT Fri May 24 2024 Early this morning, some low stratus and patchy fog has developed across portions of east central and is spreading west. IFR/LIFR conditions will be possible this morning mainly east of I-55, then conditions should return to VFR by mid morning. A cold front will move across central Illinois later today and tonight. South winds ahead of the front will gradually veer to the west then northwest behind the front. A couple rounds of shower and storms are possible ahead or along the cold front. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 24, 5:59 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 559 AM CDT Fri May 24 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 559 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Today and tonight. There is a chance for storms this morning, then additional chances this afternoon and evening. Some of the storms this morning north of a Lewistown to Bloomington line could be severe with damaging wind gusts the primary concern. Strong to severe storms are possible again areawide this afternoon and evening and will be capable of damaging wind gusts, large hail, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is an enhanced risk (level 3 of 5) for severe thunderstorms Sunday across central Illinois. All hazards are possible including damaging wind gusts, large hail, tornadoes, and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning through this evening. Expected storm motion is toward the east or northeast around 40 to 50 mph. Deubelbeiss
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:48 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 57 min |
| May 24, 12:56 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 34 min |
| May 24, 1:19 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
| May 24, 1:21 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 24 min |
| May 24, 1:56 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 49 min |
| May 24, 1:59 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 31 min |
| May 24, 2:27 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 63 min |
| May 24, 2:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Moultrie, Piatt | 43 min |
| May 24, 2:48 PM CDT | Flash Flood Warning | ILX | Champaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more | 3 hr |
| May 24, 2:52 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 53 min |
| May 24, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 44 min |
| May 24, 3:54 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 36 min |
| May 24, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 27 min |
| May 24, 4:13 PM CDT | Flash Flood Warning | ILX | Morgan, Scott | 4 hr |
| May 24, 4:26 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.